Pharmaceutical

Lymphoma treatment linked to life threatening blood clots

research test tubes Lymphoma treatment linked to life threatening blood clotsSome patients who received autologous immune cell therapy with CELLEX Photopheresis System by Therakos Inc., to treat skin manifestations of cutaneous T-cell lymphoma (CTCL), have suffered from blood clots called venous thromboembolism (VTE), including pulmonary embolism (PE), or blood clots in the lungs, during or shortly after treatment. In some cases, patients have died from these injuries.

As a result, the Food and Drug Administration (FDA) is notifying health care providers of this risk and is evaluating adverse event reports to determine if further action is needed.

Since 2012, the FDA has received seven reports of patients experiencing PE during or soon after receiving autologous immune cell therapy with the CELLEX Photopheresis System. Two of these reports resulted in death, though the link between PE and death cannot be made with certainty, the FDA said.

Of the seven PE events, four occurred in patients known to be undergoing treatment for GVHD, or graft-versus-host disease, a medical complication following the receipt of transplanted tissue from a genetically different person, including the two patients who died.

Additionally, the FDA has received two reports noting the diagnosis of a deep vein thrombosis (DVT) in an extremity of a patient during, or soon after, extracorporeal photopheresis treatment. Both of these events occurred in patients undergoing treatment for GVHD. Allogeneic transplant patients who develop GVHD are known to be at an increased risk for VTE, the agency said, but the timing of the events in these reports raises concerns that the therapy may increase that risk.

The CELLEX Photopheresis System is an extracorporeal photopheresis device system approved for use in the ultraviolet-A irradiation of extracorporeally circulating leukocyte-enriched blood in the palliative treatment of the skin manifestations of cutaneous T-cell lymphoma (CTCL) that is unresponsive to other forms of treatment.

The agency is recommending that health care providers alert patients to the signs and symptoms of pulmonary embolism and deep vein thrombosis that can develop during or after the procedure, and to refer to the product’s labeling regarding anticoagulant use during treatment.

Doctors and patients should report any blood clots or other medical issues that arise during or after treatment to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA Safety Communication